A drug used to treat HIV patients can slow down memory and cause damage to the neuron network in the brain, says a new study.
Previously, the cognitive impairment had been thought to be HIV related. However, the new research suggests that the drug, Efavirenz, may also be an important factor. Reports say that nearly 39 to 70 percent of the people with AIDS or symptomatic HIV develop some form of neurological disorders.
Efavirenz helps to control the virus and is one of the few drugs that can get into the brain by crossing the blood-brain barrier and eliminate HIV in the brain. Researchers at Johns Hopkins University School of Medicine say that more caution is needed while using the drugs like this because they may have other side effects on the brain.
The researchers collected blood and cerebrospinal fluid samples from HIV-infected people who were enrolled in the NorthEastern AIDS Dementia study. The researchers analyzed the effects of the drug and its metabolites, meaning compounds created when the drug is broken down in the liver, on brain cells.
They found that a metabolite of the drug called 8-hydroxyefavirenz was 10 times more toxic than Efavirenz in regards to causing nerve damage. This metabolite shuts down signaling in the brain.
The researchers even found a way to block this toxic effect. They were able to change the drug in a way that the drug no longer produced the 8-hydroxyefavirenz, but was effective in killing the virus. "Finding and stating a problem is one thing, but it's another to be able to say we have found this problem and here is an easy fix," said Norman J. Haughey, PhD, an associate professor of neurology at the Johns Hopkins University School of Medicine.
People diagnosed with HIV are living longer now than ever. Haughey says that the studies on the HIV drugs show that there are certain long-term side-effects of using these drugs.
"Some people do seem to have this attitude that HIV is no longer a death sentence. But even with anti-retroviral treatments, people infected with HIV have shortened lifespans and the chance of cognitive decline is high. It's nothing you should treat lightly," he said in a press release.
According to National Institutes of Health, HIV does not directly invade the nerve cells but it jeopardizes them. Common symptoms that indicate neurological decline are confusion, headaches, behavioral changes, progressive weakness and numbness in hands and legs. HIV infection alters the size of certain brain structures involved in learning and information processing, says the agency.